Washington, 2016Heavy Snow and High Wind in Washington, March 1, 2016
March 1, 2016 · NWS OTX · 2 events in 2 counties and zones
A strong cold front passage brought very strong wind gusts to parts of Eastern Washington along with heavy snow to higher primarily mountain terrain on Tuesday March 1, 2016.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passage brought very strong wind gusts to parts of Eastern Washington along with heavy snow to higher primarily mountain terrain on Tuesday March 1, 2016.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 29, 9:43 PM PST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 29, 9:43 PM PST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
943 PM PST MON FEB 29 2016
.SYNOPSIS...
Another in a series of vigorous storms will bring another round
of rain, mountain snow, and gusty winds Tuesday and Tuesday night.
The wet and breezy weather pattern is expected to continue into
next weekend. Next weekend could be quite wet at times with small
streams and rivers expected to be on the rise.
&&
.DISCUSSION...
Warm frontal precipitation has made landfall over western WA/OR
and is reaching the southern WA Cascades. This should spread into
the northern Cascades later tonight. There is some cold air-
trapping along the eastern Cascade valleys which should render the
precipitation as snow for the Methow and Wenatchee Valleys.
Wenatchee and Omak should be too warm for snow.
The clouds/precipitation should reach the Spokane metro area
before sunrise, and into the northern valleys in the early
morning. This timing is supportive of snow for the valleys. Also,
the afternoon balloon data showed a drier atmosphere than the
models thought, which also supports snow. Current surface dew
points are all in the upper 20s which is also good for snow. The
air temperatures in the Spokane/CdA area will be in the mid 30s so
any snow that does fall won't accumulate. Farther to the north
(Deer Park, Sandpoint, etc) the snow could stick to the roads but
accumulations will be on the light side, less than 1". Valley snow
will change to rain by midday.
The warm front will lift into BC during the afternoon which should
bring a break in the precipitation for many locations. The cold
front will sweep through around 5pm. Could see some heavy rain
from this front for a couple of hours. Strong winds will develop
behind the front with gusts to 40 mph in the evening. RJ
&&
.AVIATION...
06Z TAFS: A warm front will bring several hours of MVFR/IFR rain
to the TAF sites on Tuesday morning. There should be a break in
the precipitation at most locations in the afternoon before a cold
front sweeps through the area during the late afternoon. This cold
front could have a couple of hours of heavy rain showers. Strong
gusty winds will develop behind the cold front. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 48 34 49 37 50 / 10 100 80 10 30 60
Coeur d'Alene 32 47 34 49 36 49 / 10 100 80 40 20 70
Pullman 35 54 36 51 39 50 / 20 70 70 20 30 70
Lewiston 37 60 39 56 40 55 / 10 40 50 10 20 60
Colville 31 45 33 50 34 50 / 10 100 90 20 30 40
Sandpoint 30 44 34 46 34 47 / 10 90 90 40 20 70
Kellogg 30 44 32 44 34 44 / 10 80 90 60 20 80
Moses Lake 36 53 35 55 39 56 / 20 90 50 0 20 20
Wenatchee 36 46 33 51 35 55 / 60 100 70 0 20 20
Omak 33 42 31 48 35 53 / 30 100 90 10 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 1 AM Tuesday to 7 AM PST Wednesday
for East Slopes Northern Cascades.
&&Hazardous weather outlook, Feb 29, 5:02 AM PST, 18 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
502 AM PST MON FEB 29 2016
IDZ001>004-026-027-WAZ031>038-041>044-011415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
502 AM PST MON FEB 29 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A wet and breezy weather disturbance will move through the region
on Tuesday and Tuesday night. This will result in widespread
light to moderate precipitation with valley rain and mountains
snow. Southwest winds of of 15 to 25 mph with gusts 30-40 mph will
be possible.
Another very wet weather system is expected Friday night that will
linger through the weekend. This weather system will have the
potential for moderate to heavy rain. The combination of moderate
rain and snow melt will result in sharp rises on area streams and
small rivers around Saturday.
Heavy Snow, Northeast Mountains
- When
- March 1, 12:01 AM PST to 7:55 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A trained spotter reported 5.5 inches of new snow 2 miles southeast of Davis Lake, WA at an elevation of 3500 feet mean sea level.
High Wind, Washington Palouse
- When
- March 1, 7:00 PM PST to 7:10 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A trained spotter reported an estimated wind gusts of 63 mph 1 mile east southeast of Palouse, WA. Other high winds reported in the area include a measured 53 mph wind gust 6 miles West Northwest of Clarkston Heights, WA and the ASOS at the Pullman airport located 6 miles west of Moscow, Idaho measured a wind gust of 52 mph.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Oregon, March 1, 20161 death · $37,000 · 68 kt wind · 7 events
- Dense Fog in Florida, March 1, 20161 death · 1 event
- Tornadoes and Hail in Alabama, March 1, 20164 injured · EF2 · 5 events
- Strong Wind in West Virginia, March 1 to 2, 2016$495,000 · 28 events
- High Wind and Strong Wind in Washington, March 1, 20161 injured · $575,000 · 57 kt wind · 7 events
- Strong Wind in Ohio, March 1, 2016$90,000 · 9 events
- High Wind and Strong Wind in Massachusetts, March 1, 2016$70,000 · 52 kt wind · 6 events
- Coastal Flood in Texas, March 1, 2016$50,000 · 1 event
- Strong Wind in New York, March 1, 2016$40,000 · 4 events
- Strong Wind in Kentucky, March 1, 2016$40,000 · 4 events
- Damaging Winds in Kentucky, March 1, 20163 injured · 78 kt wind · 4 events
- Winter Weather in Wisconsin, March 1, 201620 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613850, 613851.